Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 35, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Sep 29, 2017, 12:52 PM MST for Cibola County, New Mexico. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 29, 2017, 12:52 PM MST (19:52 UTC)
- Expired
- Sep 29, 2017, 2:15 PM MST
- In force
- 83 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Cibola County, NM
The radar
The Albuquerque radar (KABX), 83 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
831 WGUS55 KABQ 291952 FFWABQ NMC006-292115- /O.NEW.KABQ.FF.W.0035.170929T1952Z-170929T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 152 PM MDT FRI SEP 29 2017 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... Central Cibola County in west central New Mexico... * Until 315 PM MDT. * At 146 PM MDT, Doppler radar indicated thunderstorms producing very heavy rain along I-40 just east of Grant to McCartys extending south along and immediately east of State Road 117 . Up to two inches of rain have already fallen and rapid runoff due to nearly saturated soils will result in flash flooding. Of particulary concern will be low water crossings along State Road 117 through El Malpais National Monument and neighboring Cebolita Mesa. Storms will generally move toward the north and northeast at 25 mph producing one inch rainfall totals in 30 minutes. * Some locations that will experience flooding include... McCartys, Acomita Lake and Skyline-Ganipa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive your vehicle into areas where water covers the roadway. The water depth may be too great to allow your car to cross safely. && LAT...LON 3492 10769 3493 10785 3514 10778 3512 10758 $$ KJ
2 follow-up statements
501 WGUS75 KABQ 292018 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 218 PM MDT FRI SEP 29 2017 NMC006-292115- /O.CON.KABQ.FF.W.0035.000000T0000Z-170929T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cibola- 218 PM MDT FRI SEP 29 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR CENTRAL CIBOLA COUNTY... At 215 PM MDT, Doppler radar indicated thunderstorms producing very heavy rain and hail up to dime size extending from I-40 near San Fidel southward to Acoma Pueblo and the Acoma Valley. Up to two inches of rain have already fallen and additional heavy rainall at rates of 1 inch in 30 minutes can be expected. Flash flooding is occuring. Some locations that will experience flooding include... McCartys, Acomita Lake and Skyline-Ganipa. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, stay away from streams and rivers, seek higher ground. Never cross fast flowing water on foot. Do not drive your vehicle into areas where water covers the roadway. The water depth may be too great to allow your car to cross safely. && LAT...LON 3492 10769 3493 10785 3514 10778 3512 10758 $$ KJ
897 WGUS75 KABQ 292109 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 309 PM MDT FRI SEP 29 2017 NMC006-292118- /O.EXP.KABQ.FF.W.0035.000000T0000Z-170929T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cibola- 309 PM MDT FRI SEP 29 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL CIBOLA COUNTY WILL EXPIRE AT 315 PM MDT... The heavy rain has ended for the State Road 117 corridor to include El Malpais National Monument. Please continue to heed any remaining road closures from heavy rainfall earlier this afternoon. LAT...LON 3492 10769 3493 10785 3514 10778 3512 10758 $$ KJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 12:15 PM MST, 37 minutes earlier.
Area forecast discussion, Sep 29, 12:15 PM MST, 37 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 115 PM MDT Fri Sep 29 2017 .UPDATE... Updated the zone forecast to issue a Flash Flood Watch. Models show precip continuuing to stream northeastward from west central to north central areas through Saturday evening. Moderate to locally heavy additional rain accumulation is expected. Since the ground is already saturated in many locations, even moderate amounts of rain may lead to flash flooding. Drier air will push up to the continental divide tonight and Saturday, then farther east on Saturday evening decreasing the rish of flash flooding. 44 && .PREV DISCUSSION...1159 AM MDT Fri Sep 29 2017... .AVIATION... 18Z TAF CYCLE The multi-day precip event continues over NM as an upper level low pressure system drifts slowly north into the northern Rockies. Moist low level easterly flow will also remain in place over eastern NM where IFR low cigs and patchy FG are in place. This will change very little over the next 24 hrs, with potential slow clearing by late Saturday morning or Saturday afternoon. Farther west, SHRA/TSRA are already developing along and west of the Rio Grande Valley. Direct hits from these storms will produce brief MVFR cigs/vsbys from +RA along with gusty winds. There is potential these storms merge into an area of RA for much of tonight btwn the central mt chain and the Cont Divide. Guyer && .PREV DISCUSSION...545 AM MDT Fri Sep 29 2017... .AVIATION... 12Z TAF CYCLE Moist easterly low level flow continues across NM. This moisture is combining with an unstable southwest flow aloft to generate waves of sct showers and thunderstorms across central and eastern NM this morning. This set up will remain in place for today and tonight with sct-nmrs showers and storms expected most areas. IFR ceilings will continue this morning at KLVS, KTCC and KROW. KTCC observation still not reporting so kept AMD NOT SKED in TAF. Mountain obscurations will also be common across the central mountains through this morning. Patchy fog is possible once again tonight across mainly western NM, potentially impacting KGUP and KFMN. IFR cigs likely to return tonight to terminals east of the central mountain chain. 33 && .PREV DISCUSSION...241 AM MDT Fri Sep 29 2017... .SYNOPSIS... Moist conditions with good chances for rain will continue across much of New Mexico through Saturday, as September closes out on a wet note. An abrupt drying and warming trend is forecast from Sunday into Monday, with daytime temperatures rising back above normal across most of the area by Monday afternoon. Breezy to locally windy conditions are expected Sunday and Monday. After a relatively short- lived break from rain, the atmosphere will moisten back up on Tuesday with chances for showers and storms ramping up and remaining in the forecast through the end of the work week. && .DISCUSSION... September is going to close out as a wet month, despite a dry 1st half, with a number of northern and central New Mexico locales above normal. The 2-day total at the Albuquerque Sunport is 1.76" as of 2 AM Friday, which brings the calendar year total to within roughly a tenth of an inch of normal through the current calendar day. The 00Z KABQ sounding showed a PWAT of 0.82", which is slightly above the 90th percentile for the current day. Although PWATs have likely peaked and will begin a slow downtrend over the next couple of days, sufficient atmospheric moisture will remain for more showers and storms through Saturday. In the meantime, convection is persisting overnight once again and has generally been focusing in and near the Rio Grande Valley for the past few hours. Both the latest NAM and HRRR show more development later this afternoon/evening across western New Mexico, with movement toward the E/NE into the Rio Grande Valley for yet another round. A few strong storms are possible this afternoon/evening across western and central New Mexico, with torrential downpours and small hail up to the size of dimes being the primary threats. An isolated severe storm or two can not be ruled out across southwest New Mexico, where the best surface based instability will reside. Eastern New Mexico will remain fairly stable today, with some fog this morning and extensive cloud cover lasting much or all of the day. High temperatures today will generally be below to well below normal, thanks to clouds and rain-cooling. The upper low that is partially responsible for our rainy weather will pull N/NE away from New Mexico today and be replaced with increasing westerlies through Sunday as the jet stream dives into the west coast and carves out an upper level trough across the Intermountain West. Saturday will be the last shot at convection this weekend, with sufficient drying by Sunday to drop rain chances from the forecast. Upper flow will back to the southwest from Monday into Tuesday as an upper low develops over the Great Basin and the upper high to the east amplifies. This will allow for moisture advection and rain chances to come back to the forecast quickly Tuesday with a wet scenario possibly playing out Wed/Thu of next week...similar to this week. 11 && .FIRE WEATHER... Another active day is in store across most of the forecast area today into tonight before dry air aloft begins to work in from the west on Saturday. A low level easterly flow will continue to transport Gulf moisture into the state while a brisk southwest flow aloft results in weak atmospheric perturbations/waves moving through. By Saturday, the flow aloft becomes more westerly and results in dry conditons for the western quarter of the state. Scattered showers and storms are expected elsewhere. The dry westerly flow aloft puts an end to most shower and thunderstorm activity Sunday, although the ECMWF model hangs on to isolated activity for the south-central mountains and central highlands. Monday and Tuesday remain mainly dry under southwest flow aloft with isolated thunderstorms possible along the dry line near the TX border Monday and Tuesday afternoons/evenings. Wednesday and Thursday are still looking relatively active areawide. GFS and ECMWF disagree as to the reason why but both solutions bring an increase in Gulf moisture and with unstable southwest flow aloft developing ahead of an upper low over the inland NW, it looks very similar to the current weather pattern set up. A dry northwest flow aloft is progged to move over NM Friday and continue into next weekend. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday afternoon for the following zones... NMZ503-504-506-507-510>519-521-527>529. Flash Flood Watch until midnight MDT tonight for the following zones... NMZ505. && 44
Hazardous weather outlook, Sep 29, 3:17 AM MST, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 417 AM MDT Fri Sep 29 2017 NMZ501>540-301100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 417 AM MDT Fri Sep 29 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong storms are possible across western New Mexico this afternoon and evening. Torrential downpours and small hail are the primary threats. Minor flooding is possible due to heavy downpours over already saturated soils. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances for thunderstorms will be on the uptrend from Tuesday through Thursday, with a few strong storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 11
In the hours before
Special weather statement, Sep 29, 11:29 AM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1229 PM MDT FRI SEP 29 2017
NMZ504-291915-
Northwest Highlands-
1229 PM MDT FRI SEP 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCKINLEY AND CENTRAL
SANDOVAL COUNTIES UNTIL 115 PM MDT...
At 1229 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Torreon Navajo Mission, or 31 miles southwest of
Cuba, moving northeast at near 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Torreon Navajo Mission.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3584 10721 3569 10709 3560 10735 3560 10737
3559 10737 3559 10738 3564 10742
TIME...MOT...LOC 1829Z 243DEG 14KT 3568 10732
KJSpecial weather statement, Sep 29, 12:14 PM MST, 38 minutes before
Special Weather Statement National Weather Service Albuquerque NM 114 PM MDT FRI SEP 29 2017 NMZ505-506-292000- West Central Mountains-West Central Plateau- 114 PM MDT FRI SEP 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIBOLA AND SOUTHWESTERN MCKINLEY COUNTIES UNTIL 200 PM MDT... At 114 PM MDT, Doppler radar was tracking a strong thunderstorm near Black Rock, or near Zuni Pueblo, moving northeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Zuni Pueblo, Vanderwagen, Black Rock and Upper Nutria. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3501 10876 3515 10891 3541 10863 3521 10841 TIME...MOT...LOC 1914Z 228DEG 21KT 3514 10877 KJ
Special weather statement, Sep 29, 12:36 PM MST, 16 minutes before
Special Weather Statement National Weather Service Albuquerque NM 136 PM MDT FRI SEP 29 2017 NMZ501-504-292000- Northwest Plateau-Northwest Highlands- 136 PM MDT FRI SEP 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN JUAN COUNTY UNTIL 200 PM MDT... At 135 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of El Huerfano Trading Post, or 23 miles south of Bloomfield, moving northeast at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... El Huerfano Trading Post. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3624 10799 3634 10818 3670 10796 3655 10768 TIME...MOT...LOC 1935Z 212DEG 27KT 3638 10803 DPorter
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 5:02 PM MST | Special Weather Statement | ABQ | 28 min | |
| Sep 28, 5:28 PM MST | Special Weather Statement | ABQ | Bernalillo | 32 min |
| Sep 28, 5:33 PM MST | Areal Flood Advisory | ABQ | Cibola | 117 min |
| Sep 28, 6:03 PM MST | Special Weather Statement | ABQ | Bernalillo | 42 min |
| Sep 28, 6:20 PM MST | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Sandoval | 115 min |
| Sep 28, 6:42 PM MST | Special Weather Statement | ABQ | Bernalillo | 33 min |
| Sep 28, 7:24 PM MST | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 2 hr |
| Sep 28, 7:55 PM MST | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Sep 28, 9:23 PM MST | Special Weather Statement | ABQ | Valencia | 52 min |
| Sep 28, 9:59 PM MST | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Socorro, Valencia | 2 hr |
| Sep 28, 10:14 PM MST | Special Weather Statement | ABQ | Valencia | 46 min |
| Sep 28, 10:40 PM MST | Special Weather Statement | ABQ | Bernalillo | 50 min |
| Sep 28, 10:49 PM MST | Areal Flood Advisory | ABQ | Bernalillo | 116 min |
| Sep 29, 10:16 AM MST | Areal Flood Advisory | ABQ | McKinley | 89 min |
| Sep 29, 10:43 AM MST | Areal Flood Advisory | ABQ | Cibola, McKinley | 2 hr |
| Sep 29, 10:55 AM MST | Flash Flood Watch | ABQ | 30 hr | |
| Sep 29, 11:26 AM MST | Areal Flood Advisory | ABQ | McKinley, Sandoval | 2 hr |
| Sep 29, 11:29 AM MST | Special Weather Statement | ABQ | Sandoval | 46 min |
| Sep 29, 11:56 AM MST | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Sep 29, 12:14 PM MST | Special Weather Statement | ABQ | 46 min | |
| Sep 29, 12:36 PM MST | Special Weather Statement | ABQ | San Juan | 24 min |
| Sep 29, 1:11 PM MST | Areal Flood Advisory | ABQ | McKinley | 109 min |
| Sep 29, 1:22 PM MST | Special Weather Statement | ABQ | San Juan | 23 min |
| Sep 29, 1:30 PM MST | Severe Thunderstorm Warning | ABQ | Cibola | 45 min |
| Sep 29, 1:34 PM MST | Flash Flood Warning | ABQ | San Juan | 116 min |
| Sep 29, 1:34 PM MST | Special Weather Statement | ABQ | Los Alamos | 26 min |
| Sep 29, 1:43 PM MST | Flash Flood Warning | ABQ | Cibola | 2 hr |
| Sep 29, 1:52 PM MST | Special Weather Statement | ABQ | Cibola | 23 min |
| Sep 29, 1:55 PM MST | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 2 hr |
| Sep 29, 1:59 PM MST | Areal Flood Advisory | ABQ | Rio Arriba, San Juan | 2 hr |
| Sep 29, 2:00 PM MST | Severe Thunderstorm Warning | ABQ | Cibola, Socorro, Valencia | 60 min |
| Sep 29, 2:05 PM MST | Severe Thunderstorm Warning | ABQ | Cibola | 40 min |
| Sep 29, 2:07 PM MST | Areal Flood Advisory | ABQ | Cibola, Socorro, Valencia | 113 min |
| Sep 29, 2:24 PM MST | Tornado Warning | ABQ | Cibola | 21 min |
| Sep 29, 2:32 PM MST | Severe Thunderstorm Warning | ABQ | Catron, Socorro | 28 min |
| Sep 29, 2:34 PM MST | Flash Flood Warning | ABQ | Cibola | 116 min |
| Sep 29, 2:42 PM MST | Severe Thunderstorm Warning | ABQ | Cibola, Valencia | 48 min |
| Sep 29, 3:01 PM MST | Special Weather Statement | ABQ | Taos | 14 min |
| Sep 29, 3:02 PM MST | Special Weather Statement | ABQ | Valencia | 28 min |
| Sep 29, 3:07 PM MST | Flash Flood Warning | ABQ | Bernalillo, Cibola, Valencia | 113 min |
| Sep 29, 3:13 PM MST | Special Weather Statement | ABQ | 32 min | |
| Sep 29, 3:26 PM MST | Severe Thunderstorm Warning | ABQ | Bernalillo, Valencia | 37 min |
| Sep 29, 3:31 PM MST | Areal Flood Advisory | ABQ | Cibola, Socorro, Valencia | 119 min |
| Sep 29, 3:41 PM MST | Special Weather Statement | ABQ | Valencia | 34 min |
| Sep 29, 3:50 PM MST | Special Weather Statement | ABQ | Cibola | 25 min |
| Sep 29, 3:50 PM MST | Severe Thunderstorm Warning | ABQ | Socorro, Valencia | 40 min |
| Sep 29, 4:03 PM MST | Flash Flood Warning | ABQ | Socorro, Valencia | 117 min |
| Sep 29, 4:29 PM MST | Severe Thunderstorm Warning | ABQ | Socorro, Torrance, Valencia | 31 min |
| Sep 29, 4:47 PM MST | Areal Flood Advisory | ABQ | Catron, Socorro | 118 min |
| Sep 29, 4:52 PM MST | Special Weather Statement | ABQ | Sierra | 38 min |
| Sep 29, 4:58 PM MST | Severe Thunderstorm Warning | ABQ | Socorro, Torrance, Valencia | 47 min |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.